Alabama, 2008Damaging Winds in Alabama, July 6, 2008
July 6, 2008 · NWS BMX · 2 events in 2 counties and zones
Afternoon heating lead to isolated severe thunderstorms in central and eastern Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon heating lead to isolated severe thunderstorms in central and eastern Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 6, 11:32 AM CST, 23 minutes earlier.
Area forecast discussion, Jul 6, 11:32 AM CST, 23 minutes before
AREA FORECAST DISCUSSION..UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT SUN JUL 6 2008
.UPDATE...18Z AVIATION DISCUSSION.
&&
.DISCUSSION...
COMPLEX OF SHOWERS AND THUNDERSTORMS IS PUSHING TO THE
SOUTHEAST...CURRENTLY AFFECTING LOCATIONS ACROSS THE SOUTHWESTERN
PORTION OF THE FORECAST AREA. UPPER LEVEL TROUGH IS LOCATED TO OUR
NORTHEAST ACROSS THE APPALACHIANS...WITH MID LEVEL DRIER AIR
FILTERING INTO NORTHEAST CENTRAL ALABAMA. SURFACE LAYER IS STILL
MOIST WITH DEWPOINTS REMAINING IN THE UPPER 60S TO LOW 70S.
FOR THE AFTERNOON...SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE AREA. THE BEST CHANCES FOR ACTIVITY WILL BE IN THE SOUTH AND
EAST. DRIER AIR WILL CONTINUE TO PUSH INTO THE NORTHEAST...WITH A
FAIR AMOUNT OF MID LEVEL SHEAR AS WINDS TURN NORTHERLY. THIS WILL
SUPPORT SEVERE THUNDERSTORMS ROUGHLY ALONG AND SOUTH OF A LINE FROM
GADSDEN TO BIRMINGHAM TO TUSCALOOSA. WITH A MORE SATURATED ACROSS
THE SOUTH...THE CHANCE FOR SEVERE THUNDERSTORMS IS LESS.
HOWEVER...COVERAGE OF GENERAL THUNDERSTORMS IS EXPECTED TO BE MORE
WIDESPREAD SOUTH OF A LINE FROM ANNISTON TO CLANTON TO
DEMOPOLIS...WITH ISOLATED SEVERE POSSIBLE.
TEMPERATURES THIS AFTERNOON WILL GREATLY DEPEND ON CLEARING TO THE
NORTHEAST...AND LOCATIONS OF RAIN ACTIVITY. EXPECTING TEMPERATURES
TO CLIMB TO AROUND 90 AT LOCATIONS WHICH RECEIVE A FAIR AMOUNT OF
CLEARING...WITH TEMPERATURES IN THE MID TO UPPER 80S ELSEWHERE.
14
&&
.AVIATION...18Z TAF DISCUSSION.
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTH
AND EAST THIS AFTERNOON...AFFECTING MGM...TOI...AND ANB. DRIER AIR
MOVING IN FROM THE NORTHEAST WILL KEEP COVERAGE TO SCATTERED ACROSS
THE NORTH. INCLUDED A CB CLOUD GROUP FOR BHM...EET...AND TCL. A
SHOWER OR THUNDERSTORM WILL BE POSSIBLE...BUT CONFIDENCE IS NOT HIGH
ENOUGH TO INCLUDE VCTS. WILL ADD TEMPOS IF NEEDED. ANY STRONGER
STORMS WILL PRODUCE GUSTY WINDS AND HEAVY RAINFALL. ACTIVITY WILL
DIMINISH WITH SUNSET...WITH BR EXPECTED DURING THE EARLY MORNING
HOURS DROPPING VIS DOWN TO MVFR CONDITIONS. CLEARING IS EXPECTED
TOMORROW.
14
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 6, 10:06 AM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1106 AM CDT SUN JUL 6 2008
ALZ011>015-017>050-071130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1106 AM CDT SUN JUL 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL
ALABAMA. THE BEST TIMING FOR THESE THUNDERSTORMS WILL BE IN
CONJUNCTION WITH DAYTIME HEATING....NOON THROUGH 9 PM. THESE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 45 TO 65 MPH...
DIME TO NICKEL SIZE HAIL...LOCALIZED HEAVY RAINFALL UP TO TWO INCHES
IN A SHORT PERIOD OF TIME...AND FREQUENT DEADLY LIGHTING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME...BUT A FEW WARNINGS WILL MOST LIKELY
BE ISSUED THIS AFTERNOON AND EARLY THIS EVENING.
75
In the hours before
Local storm report, Jul 6, 8:48 AM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
948 AM CDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG NEWELL 33.44N 85.40W
07/05/2008 RANDOLPH AL EMERGENCY MNGR
A FEW TREES WERE BLOWN DOWN NEAR NEWELL.
&&
LINHARESLocal storm report, Jul 6, 9:25 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1025 AM CDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG MIDFIELD 33.45N 86.92W
07/05/2008 JEFFERSON AL LAW ENFORCEMENT
TREES REPORTED DOWN AT 1001 11TH AVENUE AND BANN STREET
IN MIDFIELD.
&&
GGOGGINSSpecial weather statement, Jul 6, 10:52 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1152 AM CDT SUN JUL 6 2008
ALZ046-049-061715-
BULLOCK-PIKE-
1152 AM CDT SUN JUL 6 2008
...SIGNIFICANT WEATHER ALERT FOR BULLOCK AND PIKE COUNTIES UNTIL 1215
PM CDT...
AT 1151 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR INVERNESS...OR 13 MILES SOUTH OF UNION SPRINGS...
MOVING EAST AT 10 MPH.
PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
SANDFIELD.
INVERNESS.
PEROTE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Jul 6, 10:58 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1158 AM CDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 2 SE WINFIELD 33.91N 87.77W
07/05/2008 E0.88 INCH FAYETTE AL BROADCAST MEDIA
NICKEL SIZED HAIL REPORTED.
&&
GGOGGINSSpecial weather statement, Jul 6, 11:03 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1203 PM CDT SUN JUL 6 2008
ALZ050-061730-
BARBOUR-
1203 PM CDT SUN JUL 6 2008
...SIGNIFICANT WEATHER ALERT FOR BARBOUR COUNTY UNTIL 1230 PM CDT...
AT 1203 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR HAWKINSVILLE...OR 14 MILES EAST OF MIDWAY...MOVING
SOUTHEAST AT 8 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BATESVILLE.
LUGO.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 6, 11:20 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1220 PM CDT SUN JUL 6 2008
ALZ049-050-061800-
BARBOUR-PIKE-
1220 PM CDT SUN JUL 6 2008
...SIGNIFICANT WEATHER ALERT FOR BARBOUR AND PIKE COUNTIES UNTIL 100
PM CDT...
AT 1220 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BOOT HILL TO 7 MILES
NORTHEAST OF BULLOCK...OR ALONG A LINE EXTENDING FROM 14 MILES
NORTHEAST OF BRUNDIDGE TO 8 MILES SOUTH OF GOSHEN...MOVING EAST AT 15
MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MONTICELLO.
BRUNDIDGE MUNICIPAL AIRPORT.
BRUNDIDGE.
TARENTUM.
HAMILTON CROSSROADS.
LOUISVILLE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Thunderstorm Wind, Pike
- When
- July 6, 11:55 AM CST
- Where
- Pike County, 4.88 mi SSE of Shiloh
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 31.716, -85.714
Power lines were blown down on CR-10, east of Brundidge.
Thunderstorm Wind, Shelby
- When
- July 6, 5:10 PM CST
- Where
- Shelby County, 1.35 mi ENE of Montevallo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.110, -86.850
Several trees and power lines were blown down in Montevallo.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Georgia, July 6, 20081 death · 2 injured · 1.75 in hail · 3 events
- Lightning Strike in Virginia, July 6, 20081 death · 1 event
- Hail and Damaging Winds in Georgia, July 6, 2008$403,000 · 1 in hail · 7 events
- Hail and Damaging Winds in South Carolina, July 6, 2008$200,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Florida, July 6, 2008$155,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in North Carolina, July 6, 2008$150,000 · 1 in hail · 11 events
- Flash Flooding and Flood in West Virginia, July 6, 2008$175,000 · 5 events
- Flash Flood in West Virginia, July 6, 2008$100,000 · 1 event
- Flash Flooding and Flood in South Dakota, July 6 to 7, 2008$60,000 · 3 events
- Flash Flood and Heavy Rain in Iowa, July 6, 2008$50,000 · 2 events
- Tornado and Flash Flooding in Iowa, July 6, 20082 injured · $5,000 · EF0 · 12 events
- Hail and Damaging Winds in Mississippi, July 6, 2008$32,000 · 66 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127755, 127756.